CSN Login
Members Online: 15

Lingering Pain

nellie67
Posts: 26
Joined: Jul 2010

I am approximately 4 months post treatment (radiation and chemotherapy), lately I have been having painful bowel movements and even had a little blood. It seems like its more so when my stools are firmer that it hurts, but Im not constipated nor would I saw my stools are hard. Maybe they are larger in diameter its hard to say, anyways has anyone experienced this? Is this something I should be concerned with and will it go away? Also another thing Ive noticed after I eat my stomach (bowels) make the craziest noises, its so audible that people can hear it at work. I tend to have a little discomfort after I eat too, like a dull pain in the lower part of my tummy area. Iam assuming its my bowels that are probably still healing. Just wanted to see if anyone out there has had or having these kinda symptoms.
Thanks,
nell

sissy310
Posts: 300
Joined: May 2010

Hi Nell. I'm almost 5 months out of treatment and I am experiencing a lot of similar things. My tummy will make the loudest growling and gurgling sounds. I was at a quilt kvetch (where a bunch of us gather and sew and just talk - hence the kvetch term) and my tummy was making all kinds of noises and I was apologizing. I said since treatment my tummy has a mind of its own! I also am having some painful bouts and find that if I do not drink enough fluids or have my veggies and fruit or benefiber I pay for it later. The colo-rectal surgeon told me that the anal canal has shrunk some and that the bleeding I experience (not a lot but since this was a symptom to begin with, I can understand the concern too) is a small tear that gets irritated. I would still bring it to the attention of my doctor so they can check. It can't hurt. I find if I am concerned about something I question and ask - bring questions with me to the doctor appointments and that eases my fears. Marilyne

grandma2selena's picture
grandma2selena
Posts: 199
Joined: Jun 2009

Yes, after treatment I really had a tough time with scary things like this. After talking to my doctor though and realizing that things will never really be quite the same for me my mind finally found some peace. I think the hardest thing for me though was the inability to control my bowel movements. That has gotten better with time, though it has taken a lot of work on my part to retrain my bowels. Hang in there it does get better.

mp327's picture
mp327
Posts: 2951
Joined: Jan 2010

Yes, your bowels are still healing. Mine make some horrible noises sometimes and I'm 28 months post-treatment. It all depends on what I eat and how much water I drink. It will most likely improve the farther you get out from treatment. Now, about the blood, this is probably normal and is caused by radiation proctitis. The radiation thins the lining of your intestines, making the blood vessels closer to the surface. When stool passes by, it causes irritation and can bleed. I still have this sometimes, mostly when I am constipated, have hard or large stools, or don't drink enough water. You could also have some anal stenosis, making the anal opening smaller, which can bleed with a large stool. I know it's scary to see that blood, so since you are experiencing this for the first time after treatment, I would suggest calling your doc's office and letting them know.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network